On Approximation Complexity of Metric Dimension Problem

  • Mathias Hauptmann
  • Richard Schmied
  • Claus Viehmann
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6460)


We study the approximation complexity of the Metric Dimension problem in bounded degree, dense as well as in general graphs. For the general case, we prove that the Metric Dimension problem is not approximable within \((\!1\!-\!\epsilon\!)\!\ln\!n\) for any \(\epsilon\!>\!0\), unless \(NP\!\subseteq\!DTIME(\!n^{\log\!\log\!n}\!)\), and we give an approximation algorithm which matches the lower bound. Even for bounded degree instances it is APX-hard to determine (compute) the exact value of the metric dimension which we prove by constructing an approximation preserving reduction from the bounded degree Vertex Cover problem.

The special case, in which the underlying graph is superdense turns out to be APX-complete. In particular, we present a greedy constant factor approximation algorithm for these kind of instances and construct a approximation preserving reduction from the bounded degree Dominating Set problem. We also provide first explicit approximation lower bounds for the Metric Dimension problem restricted to dense and bounded degree graphs.


Metric Dimension Bounded Degree Instances Dense Instances Approximation Algorithms Approximation Lower Bounds 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beerliova, Z., Eberhard, F., Erlebach, T., Hall, A., Hoffmann, M., Mihalák, M., Ram, L.: Network Discovery and Verification. IEEE J. on Selected Areas in Communications 24, 2168–2181 (2006)CrossRefzbMATHGoogle Scholar
  2. 2.
    Berman, P., DasGupta, B., Kao, M.: Tight approximability results for test set problems in bioinformatics. J. Comput. Syst. Sci. 71, 145–162 (2005)CrossRefzbMATHGoogle Scholar
  3. 3.
    Cáceres, J., Hernando, C., Mora, M., Pelayo, I., Puertas, M., Seara, C., Wood, D.: On the Metric Dimension of Cartesian Products of Graphs. SIAM J. Disc. Math. 21, 423–441 (2007)CrossRefzbMATHGoogle Scholar
  4. 4.
    Cáceres, J., Hernando, C., Mora, M., Pelayo, I., Puertas, M.: On the Metric Dimension of Infinite Graphs. Electr. Notes in Disc. Math. 35, 15–20 (2009)CrossRefzbMATHGoogle Scholar
  5. 5.
    Chappell, G., Gimbel, J., Hartman, C.: Bounds on the metric and partition dimensions of a graph. Ars Combinatoria 88, 349–366 (2008)zbMATHGoogle Scholar
  6. 6.
    Chartrand, G., Eroh, L., Johnson, M., Oellermann, O.: Resolvability in graphs and the metric dimension of a graph. Disc. Appl. Math. 105, 99–133 (2000)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chlebík, M., Chlebíková, J.: Approximation hardness of dominating set problems in bounded degree graphs. Inf. Comput. 206, 1264–1275 (2008)CrossRefzbMATHGoogle Scholar
  8. 8.
    Chvátal, V.: Mastermind. Combinatorica 3, 325–329 (1983)CrossRefzbMATHGoogle Scholar
  9. 9.
    Fehr, M., Gosselin, S., Oellermann, O.: The metric dimension of Cayley digraphs. Disc. Math. 306, 31–41 (2006)CrossRefzbMATHGoogle Scholar
  10. 10.
    Garey, M., Johnson, D.: Computers and Intractability: A Guide to the Theory on NP-Completeness. Freeman, New York (1979)zbMATHGoogle Scholar
  11. 11.
    Halldórsson, B., Halldórsson, M., Ravi, R.: On the Approximability of the Minimum Test Collection Problem. In: Meyer auf der Heide, F. (ed.) ESA 2001. LNCS, vol. 2161, pp. 158–169. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  12. 12.
    Harary, F., Melter, R.: On the metric dimension of a graph. Ars Combinatoria 2, 191–195 (1976)zbMATHGoogle Scholar
  13. 13.
    Hernando, C., Mora, M., Pelayo, I., Seara, C., Wood, D.: Extremal Graph Theory for Metric Dimension and Diameter. Electr. Notes in Disc. Math. 29, 339–343 (2007)CrossRefzbMATHGoogle Scholar
  14. 14.
    Karpinski, M., Schudy, W.: Linear time approximation schemes for the Gale-Berlekamp game and related minimization problems. In: Proc. 41st ACM STOC, pp. 313–322 (2009)Google Scholar
  15. 15.
    Karpinski, M., Zelikovsky, A.: Approximating Dense Cases of Covering Problems. In: Proc. DIMACS Workshop on Network Design: Connectivity and Facilities Location 1997, pp. 169–178 (1997); also published in ECCC TR97-004Google Scholar
  16. 16.
    Khuller, S., Raghavachari, B., Rosenfeld, A.: Landmarks in graphs. Disc. Appl. Math. 70, 217–229 (1996)CrossRefzbMATHGoogle Scholar
  17. 17.
    Sebö, A., Tannier, E.: On Metric Generators of Graphs. Math. Oper. Res. 29, 383–393 (2004)CrossRefzbMATHGoogle Scholar
  18. 18.
    Slater, P.: Leaves of trees. In: Hoffman, et al. (eds.) Southeastern Conf. on Combin., Graph Theory, and Comp., Congressus Numerantium, vol. 14, pp. 549–559. Utilitas Mathematica, Winnipeg (1975)Google Scholar
  19. 19.
    Slater, P.: Dominating and reference sets in graphs. J. Math. Phys. Sci. 22, 445–455 (1988)zbMATHGoogle Scholar
  20. 20.
    Shapiro, H., Söderberg, S.: A combinatory detection problem. Amer. Math. Monthly 70, 1066–1070 (1963)CrossRefzbMATHGoogle Scholar
  21. 21.
    Tomescu, I.: Discrepancies between metric dimension and partition dimension of a connected graph. Disc. Math. 308, 5026–5031 (2008)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Mathias Hauptmann
    • 1
  • Richard Schmied
    • 1
  • Claus Viehmann
    • 1
  1. 1.Dept. of Computer ScienceUniversity of BonnGermany

Personalised recommendations